Document Detail


Acute poisoning with a herbicide containing imazapyr (Arsenal): a report of six cases.
MedLine Citation:
PMID:  10078164     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
BACKGROUND: Acute pesticide poisoning is a major cause of morbidity and mortality in Taiwan and herbicides are most frequently implicated. Imazapyr [2-(4-isopropyl-4-methyl-5-oxo-2 imidazoline-2-yl)nicotinic acid] is a new herbicide, recently registered in Taiwan under the tradename "Arsenal" (Imazapyr 23.1%, Cyanamid Taiwan Corporation, Taipei). Imazapyr is also marketed as Assault, Chopper, Contain, and Pivot. To the best of our knowledge, there is no information in the literature concerning acute toxicity in humans after ingestion of herbicides containing this compound. METHOD: Six cases of acute poisoning with Arsenal occurred during the period 1993-1997 in a single hospital. Emergency room records and medical charts were reviewed. RESULTS: Of 6 cases, 5 were suicide attempts and 1 was an act of violence inflicted on a child. Three of the 6 patients (50%) presented with severe symptoms, including impairment of consciousness and respiratory distress requiring intubation. Other presentations included metabolic acidosis (2), hypotension (2), leukocytosis (3), fever (2), mild elevation of hepatic transaminase and creatinine (2), unconjugated hyperbilirubinemia (2), oral ulceration (2), pharyngolaryngitis (2), and chemical burns of the cornea (1). All cases had copious vomiting after ingestion of Arsenal. No mortality occurred. CONCLUSION: According to our observations, it appeared the toxic syndrome that results from a large quantity (> 100 mL) of Arsenal herbicide ingestion consists of hypotension, pulmonary dysfunction, oral mucosal and gastrointestinal irritation, and transient liver and renal dysfunction. However, the existence of a dose-response relationship, with increasing amounts of ingestion resulting in more severe symptoms, needs further observation and studies that include a larger series.
Authors:
H L Lee; K W Chen; M H Wu
Related Documents :
10466324 - Homicide by paraquat poisoning.
278604 - A case of lithium poisoning? a cautionary tale.
2942834 - Cyanide poisoning from laetrile ingestion: role of nitrite therapy.
19454054 - Organophosphorus poisoning (acute).
17361414 - A combined third and fourth branchial arch anomaly: clinical and embryological implicat...
10838854 - Case report. a case of chromoblastomycosis effectively treated with terbinafine. charac...
Publication Detail:
Type:  Case Reports; Journal Article    
Journal Detail:
Title:  Journal of toxicology. Clinical toxicology     Volume:  37     ISSN:  0731-3810     ISO Abbreviation:  J. Toxicol. Clin. Toxicol.     Publication Date:  1999  
Date Detail:
Created Date:  1999-03-30     Completed Date:  1999-03-30     Revised Date:  2004-11-17    
Medline Journal Info:
Nlm Unique ID:  8213460     Medline TA:  J Toxicol Clin Toxicol     Country:  UNITED STATES    
Other Details:
Languages:  eng     Pagination:  83-9     Citation Subset:  AIM; IM    
Affiliation:
National Cheng Kung University Hospital, Tainan, Taiwan, ROC.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Adult
Aged
Alcoholism / complications,  psychology
Child, Preschool
Depressive Disorder / complications,  psychology
Female
Glasgow Coma Scale
Herbicides / poisoning*
Humans
Hypertension / complications,  psychology
Imidazoles / poisoning*
Male
Middle Aged
Niacin / analogs & derivatives*,  poisoning
Poisoning / metabolism,  physiopathology
Suicide, Attempted
Taiwan
Chemical
Reg. No./Substance:
0/Herbicides; 0/Imidazoles; 59-67-6/Niacin; 81334-34-1/imazapyr

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Accuracy of an enzymatic assay device for serum ethanol measurement.
Next Document:  Styrene-induced peripheral neuropathy.